Skip to main content
Volume 12, No 3 - 2011

Volume 12, No 3 - 2011

Table of Contents

Peripheral Arterial Disease in Women Diagnosis and Treatment Update
Women with peripheral arterial disease (PAD) are not well identified in cardiology practice, are undertreated, and have different relative risks for development of PAD than men. Recognizing that PAD is considered a coronary artery disease risk equivalent emphasizes that primary care physicians and cardiologists need to be aggressive for screening and treatment of this disorder. This article reviews the prevalence and risk factors for PAD in women, sex-based differences in development of PAD, and current screening and treatment recommendations. [Rev Cardiovasc Med. 2011;12(3):123-131 doi: 10.3909/ricm0570] © 2011 MedReviews®, LLC
Hypoglycemia and Adverse Outcomes: Marker or Mediator? Management Update
Multiple studies have shown that hypoglycemia is associated with increased mortality and a variety of adverse outcomes. Whether hypoglycemia is a mediator of adverse outcomes or simply represents a marker of critical illness has been unclear until now. Based on observational data, spontaneous (but not iatrogenic) hypoglycemia is associated with increased mortality during hospitalization for acute myocardial infarction. In the recent ADVANCE trial of patients with diabetes, intensive glucose lowering was associated with increased risk of hypoglycemia. Hypoglycemia was, in turn, associated with increased risk of macro- and microvascular events and death, and also with increased risk of noncardiac adverse events, including disorders of the digestive, respiratory, and skin systems. Based on available evidence, hypoglycemia does not appear to directly lead to death or cardiovascular events and is likely a marker for more severe illness and comorbidity burden. Nevertheless, continued efforts to avoid hypoglycemia are clearly warranted. [Rev Cardiovasc Med. 2011;12(3):132-135 doi: 10.3909/ricm0586] © 2011 MedReviews®, LLC
The Electrophysiological Properties of Ranolazine: A Metabolic Anti-Ischemic Drug or an Energy-Efficient Antiarrhythmic Agent? Treatment Update
Ranolazine, a newer anti-ischemic agent that appears to induce a more efficient utilization of adenosine triphosphate at the cellular level, has been shown to be clinically beneficial in patients with chronic stable angina. More recently, the antiarrhythmic effects of the drug have been described in patients with acute coronary syndromes, as well as in those with atrial fibrillation, when combined with other agents. Experimentally, the predominant inhibitory effects on late INa, ICa, INa-Ca, and IKs, with little or no effect on Ito or IK1, have been demonstrated. Different experimental models have shown the potential beneficial effect of the drug in both supraventricular and ventricular arrhythmias. Interestingly, despite its potential prolongation of the QT interval, ranolazine does not appear to induce ventricular arrhythmias in animal models. Whether the antiarrhythmic effect is secondary to a more efficient energy production by the cardiac cell or by its direct effect on ion channels is still unclear. The effect of ranolazine on other ionic currents, as well as its potential as a clinically relevant antiarrhythmic agent, still needs to be studied. [Rev Cardiovasc Med. 2011;12(3):136-142 doi: 10.3909/ricm0572] © 2011 MedReviews®, LLC
Cardiac Allograft Vasculopathy Diagnosis and Treatment Update
Cardiac allograft vasculopathy (CAV) is the most important cause of morbidity and mortality following cardiac transplantation. CAV is largely mediated by immunologic damage and infiltration of the endothelium, resulting in proliferation of vascular smooth muscle cells and subsequent luminal narrowing. There are various risk factors for the development and progression of CAV. Coronary angiography is the gold standard for the diagnosis of CAV; intravascular ultrasound also plays an important role. The management of CAV includes immunosuppression, drugs that modify conventional coronary artery disease risk factors, and percutaneous coronary intervention (PCI) or surgical revascularization for severe obstructive lesions. Although revascularization with PCI has a high immediate success rate, rates of in-stent restenosis are higher as compared with PCI of native coronary arteries, although the advent of drug-eluting stents has somewhat improved in-stent restenosis rates. Thus, the only definitive treatment of CAV is repeat transplantation. Randomized trials are needed to determine the optimal immunosuppressive and conventional risk factor–modifying agents and revascularization strategies for patients who develop CAV. [Rev Cardiovasc Med. 2011;12(3):143-152 doi: 10.3909/ricm0578] © 2011 MedReviews®, LLC
Pending Plans for Payment Alignment
[Rev Cardiovasc Med. 2011;12(3):153-154 doi: 10.3909/ricm0622] © 2011 MedReviews®, LLC
The Changing Landscape of Cardiovascular Care
[Rev Cardiovasc Med. 2011;12(3):154-156 doi: 10.3909/ricm0622b] © 2011 MedReviews®, LLC
A Review of Electrocardiography in Pulmonary Embolism: Recognizing Pulmonary Embolus Masquerading as ST-Elevation Myocardial Infarction
A 64-year-old woman with hypertension and diabetes presented with acute shortness of breath and left-sided chest discomfort. Electrocardiogram (ECG) demonstrated Q waves, coved ST-segment elevations, and T-wave inversions in leads V1-V4, suggesting acute anterior ST-elevation myocardial infarction (STEMI). Catheterization revealed nonocclusive coronary artery disease with elevated pulmonary and right heart pressures, confirmed by echocardiography. Ventilation perfusion scan was deemed high probability for pulmonary embolism (PE). Treatment for a submassive PE was initiated and ECG changes resolved by discharge. This case exemplifies similarities in clinical presentation of PE and acute STEMI. The presence of Q waves in anterior leads with coved ST-elevation after PE has not been described previously. We review the differential diagnosis of ST elevation and the assorted spectrum of ECG changes seen in PE. [Rev Cardiovasc Med. 2011;12(3):157-163 doi: 10.3909/ricm0584] © 2011 MedReviews®, LLC
Takotsubo Cardiomyopathy Due to Iatrogenic Methadone Withdrawal
Takotsubo cardiomyopathy is a syndrome characterized by transient apical ballooning or reversible midventricular systolic dysfunction. Most cases occur in postmenopausal women and are typically triggered by an acute medical illness or emotional or physical stress. Its presentation is highly suggestive of myocardial ischemia, but there is little or no evidence of epicardial coronary artery disease. To our knowledge there are only three reported cases in the literature of Takotsubo cardiomyopathy induced by opioid agonist withdrawal in adults; ours is the first reported case of iatrogenic methadone withdrawal leading to Takotsubo cardiomyopathy. [Rev Cardiovasc Med. 2011;12(3):164-167 doi: 10.3909/ricm0600] © 2011 MedReviews®, LLC
Cardiovascular Mortality in Chronic Kidney Disease Patients Undergoing Percutaneous Coronary Intervention Antiplatelet Agents
[Rev Cardiovasc Med. 2011;12(3):168-169 doi: 10.3909/ricm0599] © 2011 MedReviews®, LLC
Assessing Appropriateness of Coronary Intervention Coronary Intervention
[Rev Cardiovasc Med. 2011;12(3):170-171 doi: 10.3909/ricm0617] © 2011 MedReviews®, LLC